Alert archive / Massachusetts / Special Marine Warnings in 2017
Special Marine Warning 21, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jun 24, 2017, 11:04 AM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2017, 11:04 AM EDT (15:04 UTC)
- Expired
- Jun 24, 2017, 11:45 AM EDT
- In force
- 41 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 129 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 3.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641
WHUS51 KBOX 241504
SMWBOX
ANZ250-254-270-271-241545-
/O.NEW.KBOX.MA.W.0021.170624T1504Z-170624T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1104 AM EDT SAT JUN 24 2017
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
COASTAL WATERS EAST THE STELLWAGEN BANK NATIONAL MARINE
SANCTUARY...
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO
NANTUCKET MA OUT 20 NM...
OCEAN WATERS FROM PROVINCETOWN TO NANTUCKET FROM 20 TO 35 NM
OFFSHORE...
* UNTIL 1145 AM EDT
* AT 1101 AM EDT...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 7 NM NORTH OF PROVINCETOWN TO WELLFLEET HARBOR
TO NEAR MONOMOY POINT...MOVING NORTHEAST AT 50 KNOTS.
HAZARD...WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...RADAR INDICATED.
IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND
SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
CHATHAM LIGHT...NAUSET LIGHT AND THE COASTAL WATERS EAST OF CAPE
COD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.
&&
LAT...LON 4158 6996 4193 6997 4226 7017 4253 6952
4243 6945 4230 6930 4217 6921 4201 6914
4185 6911
TIME...MOT...LOC 1501Z 245DEG 64KT 4217 7019 4191 7007 4159 7013
HAIL...0.00IN
WIND...>34KTS
$$
WTBWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jun 24, 7:12 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 24, 7:12 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
712 AM EDT Sat Jun 24 2017
.SYNOPSIS...
Potential flooding and severe weather threats through the early
half of the day, especially across Southeast New England, as the
remnants of Tropical Storm Cindy clash with a sweeping cold front
that will push offshore during the later half of the day, improving
quickly and continuing overnight. Seasonably warm and less humid
conditions Sunday will be followed by cooler weather and few
diurnally driven showers and isolated thunderstorms Monday into
Wednesday. A warming trend begins for the latter half of the
week with a return to summer heat and humidity by Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highlights...
- Potential flooding threats across Southeast New England
- 1 to 2 inch rainfall rates per hour possible
- Additional threats of gusty winds and possible brief tornado
710 AM update...
Line of convection with heavy rain and isold thunder organizing
along NJ to NYC and lifting ENE. Activity is assocd with nose
of the low level jet. Extrapolation brings this area along the
south coast 12-16z with a period of heavy rainfall.
Instability is marginal but deep layer shear up to 50 kt and
0-1km helicity in NJ near 400 units. Rotating storms noted in
NJ where TORs have been issued. RAP lifts this pocket of
enhanced low level shear northward, flirting with RI coast by
15z. It is possible it may remain over the ocean but it/s a
close call and any storms near the south coast will have to be
closely monitored for rotation as environment would be conducive
to tornadoes if these higher values of helicity make it to the
coast. Waterspouts certainly a threat over the south coastal
waters.
Rapid drying moves in this afternoon with increasing sunshine
and very warm temps pushing 90 degrees in the interior but
dewpoints will be dropping.
Previous discussion...
Scattered showers and thunderstorms becoming more focused along and
ahead of a sweeping well-defined cool frontal boundary. Collision
with the remnants of Cindy and associated tropical plume, there is
the threat of heavy rain and flash flooding, especially across SE
New England, including the possibility of gusty winds and perhaps a
brief tornado. Yet, there remains about a N-S spread of the axis of
heaviest rain that leads to a level of uncertainty. This has been a
tricky forecast. Let's start with a broad overview.
Ahead of the front, strong, convergent H925-7 moisture transport
pushes precipitable waters to 2.5 inches, all in association with
Cindy remnants becoming focused along a well-defined cool frontal
boundary. Elevated instability up to 1k j/kg, but all below the
freezing level of around 15 kft within an atmospheric column that is
saturated up to around H3. Deep layer forcing ahead of the mid-level
long-wave trough axis and cool front, expecting efficient warm-rain
processes with rainfall rates of 1-2"/hr that usher a threat for
localized flash flooding. Secondary threats of gusty winds, but not
thinking wet microburst owing to the lack of mid-level dry air.
Also, importantly, have to watch out for the potential of a brief
tornado given strong 0-1 km shear with helicity values modeled as
high as 250 m2/s2. Low LCLs with surface dewpoints well into the
70s, again along the well-defined cool frontal boundary, aside from
the weak instability, a brief tornado is possible and this was seen
yesterday across the Pittsburgh PA region. Very similar setup with a
few brief tornadoes observed. SPC, in agreement, has the S-coast in
a MARGINAL risk of severe weather with a 2-percent tornado risk
within 25 miles of a point.
So which guidance is preferred? Interrogating initialization, the
WRF and Canadian model solutions are out. The EC is the southern-
most solution. And a consensus of HRRR/NAM/GFS/UKMET/RAP/SREF focus
mainly on SE New England. But even within consensus there is some
wavering N to S, however it is focused on SE New England overall.
Looking at upstream trends and considering above discussion, will go
with definite PoPs over SE New England. Expecting a roughly SW to NE
band of storm total rainfall within a 6-hour timeframe, possibly
less, of 1 to 2 inches. Collaborating with WPC will highlight the
region for a MARGINAL risk of EXCESSIVE RAINFALL. What is keeping
rainfall amounts from being higher is the progressive flow over the
region. So in thinking of isolated to scattered impacts, not wide-
spread, and with 1 and 3 hour flash flood guidance at 2 to 4 inches,
will hold off on a FLASH FLOOD WATCH. Thinking nuisance urban, poor-
drainage flooding. Will have to keep an eye on coastal communities
given coincident timing of high tide, however a tide lower than
astronomically high tides that have occurred as of late. With the
high tide, potential for drainage issues. Will issue a SPECIAL
WEATHER STATEMENT to highlight the potential flooding concerns,
as well as severe weather threats, more importantly the possibility
of a brief tornado, which was discussed above.
Behind the front, incredible drying discerned from model forecast
soundings. The airmass aloft relatively unchanged with respect to
temperature, notched downward slightly from +18C to +15C at H85, the
sun immediately coming up, we will warm up quickly into the mid to
upper 80s with some locations in the low 90s. However much less
humidity as behind the cool front dewpoints drop gradually with dry
air advection, down around the mid to upper 50s given deep layer
mixing up to H8 of a much drier airmass building in aloft. So in
summary, the later half of the day should turn out fairly nice and
pleasant.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Tonight...
Overall becoming quiet. Some initial light shower activity across
N/W MA and CT, up against the high terrain, as mid-level energy
advects through the continued cyclonic flow promoting localized
theta-E / moisture convergence. But soon after weak height rises
overnight out ahead of a more stout mid-level feature through the
longwave trough over the Great Lakes Region. Surface high pressure
emerging, drying out and clearing out, W winds becoming light, there
is the opportunity for radiational cooling. Indications of low to
mid 50s in the coolest of guidance at typically prone locations. Dry
air advection with dewpoints fall, not anticipating fog threats.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...
* Seasonably warm/less humid Sun with a spot shower possible interior
* Cooler with a few showers/isold t-storm possible Mon into Wed
* Warming trend toward end of the week with return to summer
heat/humidity by Fri
Details...
Sunday...
Fairly robust mid level shortwave moves NE from Gt Lakes. Brunt of
energy remains well to the north and west, but cooling aloft will
result in diurnal cu developing and can't rule out a few afternoon
showers, mainly in the interior. Instability parameters are not
favorable so no mention of thunder. 850 mb temps near 12C and deep
mixing supports highs in the low to mid 80s but cooler south coast
with SW flow. Dewpoints in the 50s will make it feel much more
comfortable.
Monday into Wednesday...
Anomalous mid level trof moves eastward from the Gt Lakes Mon
pushing into New Eng late Tue and may linger into early Wed. Temps
continue to cool aloft Mon which may trigger a few showers or an
isold t-storm in the interior, but best chance of showers/t-storms
will likely be on Tue as the trof approaches and core of coldest air
aloft moves overhead. Timing of when the trof exits is somewhat
uncertain but GFS and ECMWF still have -21C at 500 mb 12z Wed before
temps aloft warm in the afternoon. So expect isold showers and
t-storms again on Wed with focus more across eastern half New Eng.
Temps through Wed will average near or slightly below normal with
highs mainly 75-80 and lows in the 50s.
Thursday and Friday...
Pattern change signaled as upper trof moves out with rising heights
and zonal flow across New Eng. This will result in a warming trend
with temps into the 80s Thu and possibly 90+ on Fri. Humidity levels
should still be comfortable Thu as dry air remains in the lower
levels, but higher dewpoints will be moving in by Fri. Mainly dry
weather, but developing warm advection may bring a few showers Thu
afternoon to northern areas, then chance of afternoon showers/t-
storms Fri as atmosphere destabilizes.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...Moderate confidence.
Today...
MVFR/IFR in heavier rainfall and threat of TSRA and gusty winds
along the south coast this morning, otherwise mainly VFR
interior. In addition there is the threat of LLWS as winds 2
kft agl will be out of the SW around 50 kts. All of this clears
out during the later half of the day, becoming SKC, with winds
shifting W. Quickly becoming VFR with Cape and Islands holding
out longest, 21z.
Tonight...
W winds becoming light. Mainly SKC. VFR.
KBOS Terminal...LLWS threats should remain S/E of the terminal.
Looking at RA/+RA threats around 12z, yet the bulk of those
threats look to remain S/E. Will hint for a brief 3-hour period
in the TAF. Breezy SW winds with gusts up around 25 kts possible
towards noon, then winds become light and W.
KBDL Terminal...RA/+RA potential moving in around 9z. TSRA is
possible. TEMPO IFR VSBYs with +RA. Could see some gusty winds.
Outlook /Sunday through Wednesday/...
High confidence. Mainly VFR. A few diurnally driven showers and
perhaps an isold t-storm each day.
&&
.MARINE...
Low clouds and fog across the SE waters especially as the remnants
of Cindy advect from the SW out ahead of a sweeping cool front,
most of the activity mainly through the afternoon hours. Moderate
to heavy rain, along with the threat of thunderstorms, some of
which could be strong to severe with gale force wind gusts.
Mariners may also need to be on the lookout for possible water
spots as the environment is conducive for brief tornadic spin-ups.
Improvement towards the evening hours as the cool front sweeps
the waters. Quickly clearing out as winds shift to the W and
become light. The 6 to 8 foot wave action on all outer waters
and S inner waters should begin to diminish towards Sunday morning.
Outlook /Sunday through Wednesday/...
Sunday...High confidence. Some lingering 5 ft seas possible over the
southern waters, otherwise winds will remain below SCA.
Monday through Wednesday...High confidence. Quiet boating weather
with winds and seas below SCA. A few hours of nearshore lower 20
knot wind gusts are possible each afternoon.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are rather high through this weekend during the
night time cycles. Boston has a 12.4 ft high tide around midnight
tonight and 12.2 ft just after midnight Sunday night.
While, offshore winds are forecast current conditions suggest a
0.4 surge which will result in minor splashover. Thus will go
ahead an issue a coastal flood statement for tonight's high tide.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ020-023-
024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
ANZ231>234.
Small Craft Advisory until 11 AM EDT Sunday for ANZ235-237.
Small Craft Advisory until 2 AM EDT Sunday for ANZ250.
Small Craft Advisory until 8 PM EDT Sunday for ANZ254>256.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 24, 4:17 AM EDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 417 AM EDT Sat Jun 24 2017 CTZ002>004-MAZ002>019-021-022-026-RIZ001>005-250830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 417 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for interior Southern New England and East-Coastal Southern New England. .DAY ONE...Today and Tonight. For today, there is the potential for flooding and severe weather threats, mainly across Southeast New England. Moderate to heavy rain forecast across Southeast New England this morning with rainfall rates of 1 to 2 inches possible yields the potential for urban and poor drainage flood issues. Greater concern for coastal communities as rainfall will be coincident with high tide, yet a lower high tide as compared to recent astronomical high tides. In addition, embedded thunderstorms within the moderate to heavy rain are forecast. These storms may become strong to severe with the main threats being gusty winds and possibly a brief tornado. In addition, the threat of visibility down to a quarter mile or less continues for communities along the S-coast of Rhode Island and Massachusetts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ020-023-024-RIZ006>008-250830- Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-Newport RI- Block Island RI- 417 AM EDT Sat Jun 24 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory For today, there is the potential for flooding and severe weather threats, mainly across Southeast New England. Moderate to heavy rain forecast across Southeast New England this morning with rainfall rates of 1 to 2 inches possible yields the potential for urban and poor drainage flood issues. Greater concern for coastal communities as rainfall will be coincident with high tide, yet a lower high tide as compared to recent astronomical high tides. In addition, embedded thunderstorms within the moderate to heavy rain are forecast. These storms may become strong to severe with the main threats being gusty winds and possibly a brief tornado. In addition, the threat of visibility down to a quarter mile or less continues for communities along the S-coast of Rhode Island and Massachusetts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-250830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 417 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. For today, there is the potential for severe weather threats, mainly across the southeast waters. Embedded thunderstorms within the moderate to heavy rain are forecast. These storms may become strong to severe with the main threats being gale force winds and possibly a brief waterspout. In addition, the threat of visibility down to a quarter mile or less continues for communities, especially along the S-coast of Rhode Island and Massachusetts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 24, 8:01 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
801 AM EDT SAT JUN 24 2017
CTZ003-004-MAZ012-013-017-018-020-021-RIZ001>007-241300-
Windham CT-Tolland CT-Southern Worcester MA-Southern Plymouth MA-
Western Plymouth MA-Northern Bristol MA-Southern Bristol MA-
Western Norfolk MA-Eastern Kent RI-Newport RI-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Southeast Providence RI-
801 AM EDT SAT JUN 24 2017
...Heavy Downpours May Affect Parts of Southeast New England This
Morning...
At 755 AM EDT, Doppler radar was tracking an area of locally heavy
rain over coastal Connecticut, with the leading edge approaching
Westerly Rhode Island. This area was moving northeast at 50 mph.
Rain will overspread Rhode Island by 9 AM and may also reach
Foxboro, Taunton, Fall River, and New Bedford by 9 AM. Locally heavy
downpours within this rain could create flooding in areas of poor
drainage.
Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Pawtucket,
Taunton, East Providence, Woonsocket, Coventry, Dartmouth,
Cumberland, North Providence, Franklin, South Kingstown, West
Warwick, Johnston, North Attleborough, Stoughton and Bridgewater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4164 7179 4166 7216 4171 7224 4159 7239
4168 7245 4221 7130 4171 7061 4166 7062
4164 7068 4172 7070 4158 7080 4159 7088
4147 7105 4144 7120 4148 7122 4144 7141
4135 7148 4130 7187
TIME...MOT...LOC 1155Z 240DEG 49KT 4143 7202
WTBThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:14 AM EDT | Coastal Flood Statement | BOX | Barnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk | 21 hr |
| Jun 24, 4:14 AM EDT | High Surf Advisory | BOX | Bristol, Dukes, Nantucket | 16 hr |
| Jun 24, 8:01 AM EDT | Special Weather Statement | BOX | Bristol | 59 min |
| Jun 24, 9:17 AM EDT | Special Marine Warning | BOX | 58 min | |
| Jun 24, 9:46 AM EDT | Areal Flood Advisory | BOX | Bristol | 119 min |
| Jun 24, 10:21 AM EDT | Special Marine Warning | BOX | 54 min | |
| Jun 24, 10:40 AM EDT | Areal Flood Advisory | BOX | Barnstable, Plymouth | 65 min |
| Jun 24, 11:05 AM EDT | Special Weather Statement | BOX | Barnstable | 25 min |
| Jun 24, 11:15 AM EDT | Special Weather Statement | BOX | 45 min |
Nearby
Special Marine Warnings in Massachusetts, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.